Alert archive / Arizona / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS Tucson, AZ

July 9, 2011Pima County, Arizona

NWS Tucson, AZ issued this areal flood advisory at Jul 9, 2011, 3:16 PM MST for Pima County, Arizona. It was in force for 89 min.

The area

The outline as issued.

The facts

Issued
Jul 9, 2011, 3:16 PM MST (22:16 UTC)
Expired
Jul 9, 2011, 4:45 PM MST
In force
89 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WGUS85 KTWC 092216
FLSTWC

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TUCSON AZ
316 PM MST SAT JUL 9 2011

AZC019-092345-
/O.NEW.KTWC.FA.Y.0021.110709T2216Z-110709T2345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
316 PM MST SAT JUL 9 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...

* UNTIL 445 PM MST

* AT 314 PM MST DOPPLER RADAR AND SPOTTERS INDICATE THAT UP TO ONE 
  INCH OF RAIN HAS FALLEN IN AND AROUND THE GREEN VALLEY AREA. THIS 
  HEAVY RAIN IN A SHORT PERIOD OF TIME MAY RESULT IN SMALL STREAM 
  FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS IN
WASHES AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3199 11118 3201 11098 3180 11080 3178 11102

$$
2 follow-up statements
450 
WGUS85 KTWC 092250
FLSTWC

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TUCSON AZ
350 PM MST SAT JUL 9 2011

AZC019-092345-
/O.CON.KTWC.FA.Y.0021.000000T0000Z-110709T2345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
350 PM MST SAT JUL 9 2011

...THE URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL
445 PM MST FOR EAST CENTRAL PIMA COUNTY...

AT 348 PM MST SHOWERS AND THUNDERSTORMS WERE BEGINNING TO WEAKEN 
NEAR GREEN VALLEY AND ALONG MOST OF INTERSTATE 19...WITH THE 
STRONGEST STORM NOW SHIFTING JUST SOUTH OF THREE POINTS. RAINFALL 
AMOUNTS IN EXCESS OF 1 INCH IN SOME LOCATIONS MAY CAUSE SMALL STREAM 
FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING STREAMS AND 
DRAINAGES...BOX CANYON WASH AND DEMETRIE WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON 
WASHES AND STREAMS...AND PONDING OF WATER IN URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR 
DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3199 11118 3201 11098 3180 11080 3178 11102

$$

MEYER
217 
WGUS85 KTWC 092342
FLSTWC

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SAT JUL 9 2011

AZC019-092349-
/O.EXP.KTWC.FA.Y.0021.000000T0000Z-110709T2345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
442 PM MST SAT JUL 9 2011

...THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 445 PM
MST FOR EAST CENTRAL PIMA COUNTY...
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR 
NORTHEASTERN PIMA COUNTY...

AT 439 PM MST LIGHT TO MODERATE SHOWERS REMAINED IN THE GREEN VALLEY 
AND SAHUARITA AREA...BUT ANY SIGNIFICANT STORM ACTIVITY WAS WELL 
WEST AND WELL NORTH OF THE AREA. A FLASH FLOOD WARNING REMAIN IN 
EFFECT FOR THE CATALINA MOUNTAIN AREA NORTHWARD INTO FAR SOUTHEAST 
PINAL COUNTY.

LAT...LON 3199 11118 3201 11098 3180 11080 3178 11102

$$

MEYER

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood advisory went out at Jul 9, 2:35 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 9, 2:35 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST SAT JUL 9 2011

.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN
AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. DRIER AIR TRYING
TO PUSH INTO THE AREA FROM THE WEST NEXT WEEK MAY LEAD TO LESS
THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...ACTIVITY THIS AFTERNOON HAD MAINLY BEEN OVER THE
MOUNTAINS BUT A FEW HAVE TRIED TO MOVE OFF. A FEW OF THE STORMS HAVE
BEEN HEAVY RAINERS WHERE A FEW SPOTS HAVE RECORDED UP TO TWO INCHES
SO FAR...ESPECIALLY ON THE HUACHUCA MOUNTAINS AWAY FROM THE MONUMENT
BURN AREA. FOR OUR RADAR USERS...RADAR PRECIP VALUES LIKELY OVERDONE
BY ALMOST A FACTOR OF TWO THIS AFTERNOON. ISOLATED TO SCATTERED
THUNDERSTORM COVERAGE TO CONTINUE INTO THE EVENING HOURS WITH A FEW
LINGERING STORMS CONTINUING INTO THE OVERNIGHT HOURS. WET
MICROBURSTS AND LOCALIZED FLASH FLOODING MAIN CONCERNS INTO THIS
EVENING.

MODELS KEEP THE AREA RATHER ACTIVE NEXT COUPLE OF DAYS...BUT COULD
SEE ONE OF THE DAYS BEING A DOWN DAY TO DUE CONSIDERABLE DEBRIS
CLOUDINESS OVER THE AREA. THIS OBVIOUSLY WOULD WRECK HAVOC WITH MY
TEMPERATURE FORECAST...ESPECIALLY FOR MONDAY IF THE NAM/ECMWF ARE
RIGHT...THEN I'M 3-5 DEGREE TOO WARM MONDAY.

DRIER SOUTHWEST FLOW ALOFT WILL PUSH IN BY MID-WEEK AS AN UPPER TROF
DEEPENS ALONG THE WEST COAST. WILL CONTINUE IDEA OF USING BELOW
NORMAL CLIMO POPS WED-FRI.

&&

.AVIATION...ISOLD/SCTD TS/SHRA WILL CONT THRU 04Z PERIOD. MVFR
CIGS/VSBYS AND WIND GUSTS OF 30-45 KTS IN THE VICINITY OF STRONGER
TSRA. PRECIP TO DECREASE IN COVERAGE AFT 06Z SUNDAY. ALSO...SURFACE
WIND AWAY FROM THUNDERSTORMS GENERALLY LESS THAN 10 KTS. TS/SHRA
DVLPG SUNDAY AFT 19Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS TO CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY RAIN
WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...A NORMAL
DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME TEMPERATURES WILL
PREVAIL INTO EARLY NEXT WEEK. SOMEWHAT DRIER AIR MAY LEAD TO LESS
THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 9, 12:55 PM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1255 PM MST SAT JUL 9 2011

AZZ503-504-506>515-100600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1240 PM MST SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AROUND THIS AFTERNOON
INTO TONIGHT WITH A FEW LINGERING INTO THE OVERNIGHT HOURS. MAIN
THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...DANGEROUS
LIGHTNING STRIKES AND LOCALIZED FLASH FLOODING DUE TO HEAVY RAIN.
EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY
WILDFIRES WILL RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO
EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING.
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY
CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.

A DRIER SOUTHWEST FLOW ALOFT WILL BRING MUCH DRIER AIR INTO THE
REGION BY WEDNESDAY...THUS REDUCING THE CHANCES OF THUNDERSTORMS
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-100600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
1255 PM MST SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING. MAIN THREAT FROM THESE STORMS ARE STRONG GUSTY
WINDS...WHICH MAY PRODUCED AREAS OF BLOWING DUST...AND LOCALIZED
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY INTO
EARLY NEXT WEEK BEFORE A DISTINCT BREAK IN THE DAILY ACTIVITY OCCURS
BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 9, 3:00 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     4 SW SAHUARITA          31.92N 111.00W
07/09/2011                   PIMA               AZ   TRAINED SPOTTER

            SEVERAL LARGE BRANCHES DOWN. ESTIMATED WINDS OF 60 MPH.

&&

EVENT NUMBER TWC1100055

MINNICK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:08 AM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 9, 1:32 PM MSTFlash Flood WarningTWCCochise3 hr
Jul 9, 2:40 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz110 min
Jul 9, 2:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 9, 2:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Jul 9, 4:23 PM MSTFlash Flood WarningTWCPima, Pinal112 min

Nearby

Areal Flood Advisories in Arizona, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.